Antibiotics and Dental

Antibiotics and Dental Treatment

Whittaker Dental Group recommends you to check with your physician/surgeon to find out whether or not you should take an antibiotic for dental appointments.  Please be sure to update your health history or the medicines you take at each dental appointment.

Who should take preventive antibiotics?

The American Heart Association recommends antibiotics for patients who would be in the most danger if they developed a heart infection.

If you have one of these heart conditions, your dentist or physician may recommend that you take an antibiotic before dental treatment:

  • Artificial heart valves

  • A history of infective endocarditis

  • Certain specific, serious congenital heart conditions, including:

  1. Unrepaired or incompletely repaired cyanotic congenital heart disease, including those with palliative shunts and conduits.

  2. A completely repaired heart defect with prosthetic material or device, whether placed by surgery or by catheter intervention, during the first six months after procedure

  3. Any repaired congenital heart defect with residual defect at the site or adjacent to the site of a prosthetic patch or a prosthetic device

  • A Cardiac transplant that develops a problem in a heart valve

The American Dental Association and American Academy of Orthopedic Surgeons also do not recommend antibiotics for all dental patients who have had orthopedic implants.  However, some people with orthopedic implants may decide to take antibiotics.  For example, people who have weak immune systems are at greater risk for artificial joint infections.  Diabetes, rheumatoid arthritis, cancer, chemotherapy, and chronic steroid use can weaken the immune system.  All patients should talk to their dentist and/or physicians before deciding whether or not to take antibiotics.

Why shouldn’t everyone with a heart condition or orthopedic implant take preventive antibiotics?

In most cases, taking antibiotics is more likely to cause a problem than defend against one.  Antibiotics can cause side effects from mild stomach problems for severe allergic reactions.  Taking antibiotics can destroy good germs that protect against infection.  Also, improper use of antibiotics can lead to the development of drug-resistant bacteria.

 

 

 

 


ACCESSIBILITY